Alert archive / Kansas / Flash Flood Watches in 2018

Flash Flood Watch 1, NWS Dodge City, KS

June 18, 20185 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at Jun 18, 2018, 11:59 AM CDT for 5 counties in Kansas. It took effect at Jun 19, 2018, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2018, 11:59 AM CDT (16:59 UTC)
In effect from
Jun 19, 2018, 7:00 PM CDT
Expired
Jun 20, 2018, 3:18 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WGUS63 KDDC 181659
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
1159 AM CDT Mon Jun 18 2018

...Heavy rains possible along the I-70 corridor Tuesday night...


KSZ030-031-191200-
/O.NEW.KDDC.FF.A.0001.180620T0000Z-180620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
1159 AM CDT Mon Jun 18 2018

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Dodge City has issued a

* Flash Flood Watch for portions of central Kansas and west 
  central Kansas...including the following in central ...
  Kansas...Ellis. in west central Kansas...Trego. 

* From Tuesday evening through Wednesday morning

* Forecast rain amounts of 1-3 inches with locally higher amounts
  will be possible. This will combine with an already saturated
  ground to increase the chances of flash flooding.

* Impacts will be the possibility of flooded roadways.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
778 
WGUS63 KDDC 190831
FFADDC

Flood Watch
National Weather Service Dodge City KS
331 AM CDT Tue Jun 19 2018

...Heavy rains possible along the I-70 corridor tonight...

KSZ030-031-192015-
/O.CON.KDDC.FF.A.0001.180620T0000Z-180620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
331 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING...

The Flash Flood Watch continues for

* Portions of central Kansas and west central Kansas...including 
  the following in central ...Kansas...Ellis. in west central 
  Kansas...Trego. 

* From this evening through Wednesday morning

* Forecast rain amounts of 1-3 inches with locally higher 
  amounts will be possible. This will combine with an already 
  saturated ground to increase the chances of flash flooding. 

* Impacts will be the possibility of flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
409 
WGUS63 KDDC 191347
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
847 AM CDT Tue Jun 19 2018

...Heavy rains possible along and south of the I-70 corridor 
tonight...

KSZ043>045-201200-
/O.EXA.KDDC.FF.A.0001.180620T0000Z-180620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott-Lane-Ness-
Including the cities of Scott City, Scott State Lake, Dighton, 
and Ness City
847 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Dodge City has expanded the

* Flash Flood Watch to include a portion of west central 
  Kansas...including the following Lane...Ness and ...Scott. 

* From 7 PM CDT this evening through Wednesday morning

* Forecast rain amounts of 1-3 inches in a short amount of time 
  with locally higher amounts will be possible. 

* Impacts will be the possibility of flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ030-031-201200-
/O.CON.KDDC.FF.A.0001.180620T0000Z-180620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
847 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* Portions of central Kansas and west central Kansas...including 
  the following in central ...Kansas...Ellis. in west central 
  Kansas...Trego. 

* From 7 PM CDT this evening through Wednesday morning

* Forecast rain amounts of 1-3 inches with locally higher 
  amounts will be possible. This will combine with an already 
  saturated ground to increase the chances of flash flooding. 

* Impacts will be the possibility of flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
169 
WGUS63 KDDC 200818
FFADDC

Flood Watch
National Weather Service Dodge City KS
318 AM CDT Wed Jun 20 2018



KSZ030-031-043>045-200930-
/O.CAN.KDDC.FF.A.0001.000000T0000Z-180620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego-Ellis-Scott-Lane-Ness-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, and Ness City
318 AM CDT Wed Jun 20 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Kansas and west
central Kansas has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 5:35 AM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 18, 5:35 AM CDT, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
535 AM CDT Mon Jun 18 2018

...Updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 314 AM CDT Mon Jun 18 2018

An upper level low will be found above the Intermountain west over
the short term period with a large upper level ridge over the
eastern United States. Meanwhile, a frontal boundary will
generally be found across southern Nebraska and northwest Kansas
at the surface. A trough of low pressure will also extend
southward along the KS/Co border this morning, shifting eastward
as the day progresses. A few isolated thunderstorms will be
possible across south central Kansas late this afternoon into this
evening across south central Kansas. There will also be a chance
of thunderstorms across northwest Kansas and long the I-70
corridor during the evening hours. Otherwise expect mostly clear
skies across far western Kansas through tonight with increase
cloudiness this afternoon into the overnight period the farther
east you go. Winds through the short term period will generally be
from the south to southwest. As for temperatures, highs today look
to reach into the lower 90s with lows tonight ranging from the
upper 60s along the KS/Co border to low 70s across central and
south central Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 314 AM CDT Mon Jun 18 2018

The upper level low mentioned in the short term period will slowly
glide southeast into the Northern Rockies Tuesday then the Plains
Wednesday. The frontal boundary at the surface will slowly ooze
southward as this upper level low approaches then be pushed
through the area as a cold Front Wednesday. Precipitation chances
look to be the best Tuesday night into Wednesday, first across far
western Kansas Tuesday afternoon sliding eastward into Wednesday.
Precipitation chances will then be confined across central Kansas
Wednesday night. Otherwise, expect partly to mostly cloudy skies.
As of now, the most precipitation looks to be across northern
Kansas with lesser amounts as you head south. The strongest storms
will be capable of producing hail over an inch and winds over 60
mph as well as frequent lightning and heavy rain. The remainder of
the long term period looks dry. However, a few afternoon
thunderstorms can not be ruled out. As for temperatures, highs
will be in the low 90s Tuesday with 80s Wednesday through Friday.
Low to mid 90s then return as we head into the weekend. Lows will
generally be in the 60s with the exception of far western and west
central Kansas where upper 50s will be possible.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 531 AM CDT Mon Jun 18 2018

VFR conditions will prevail today with some mid level cloudiness
this morning. Winds will be from the south over the next couple of
hours shifting to the south southwest and increasing in speed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  94  71  92  65 /  20  20  20  70
GCK  93  69  93  63 /  10  10  30  70
EHA  93  67  92  63 /  10  10  20  50
LBL  93  70  93  65 /  10  10  20  60
HYS  95  71  91  65 /  30  40  40  80
P28  93  73  92  69 /  20  30  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 18, 3:31 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
331 AM CDT Mon Jun 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
331 AM CDT Mon Jun 18 2018 /231 AM MDT Mon Jun 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight chance of thunderstorms will be possible across central
Kansas and along the I-70 corridor this evening. These storms are
not expected to become severe at this time. However, the strongest
storms will be capable of producing small hail and winds around 50
mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible Tuesday afternoon through
Wednesday night. A few of these storms may become severe with hail
over an inch and winds over 60 mph being the main concern.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Flash Flood Watches in Kansas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.